Evidence map›Paper›PMID 42255734›Full record

ArticleCureus2026

Excessive Sedation and Catatonia-Like Presentation From Risperidone-Valproate Interaction: A Case Report.

Da Young Lee, Teresa Canova, Kebria Kashfi, Jessica V Ojeda, Celia M Canova, Rukhsar Shaikh

Abstract readCase Reports
In one paragraph

Article in Cureus, 2026. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.

0numbers the graph read from it
0cells of the map it votes in
0citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

0 citing papers in PubMed.

No citing paper in PubMed yet.

4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

6 authors.

Da Young LeeSchool of Medicine, Florida International University Herbert Wertheim College of Medicine, Miami, USA.
Teresa CanovaDepartment of Psychiatry, Southern Winds Hospital, Hialeah, USA.
Kebria KashfiSchool of Medicine, Ross University School of Medicine, Bridgetown, BRB.
Jessica V OjedaSchool of Medicine, Ross University School of Medicine, Bridgetown, BRB.
Celia M CanovaDepartment of Graduate Medical Education, Jackson Memorial Hospital, Miami, USA.
Rukhsar ShaikhSchool of Medicine, American University of Antigua College of Medicine, Osbourn, ATG.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Sedation is a known adverse effect of risperidone, but catatonia-like immobility potentiated by valproate is rarely reported. A 23-year-old woman with bipolar disorder, admitted for acute psychosis, was treated with risperidone titrated to 3 mg twice daily alongside valproate. She developed escalating somnolence, immobility, refusal of food, and tremors. Laboratory evaluation revealed a supratherapeutic valproate level (125 µg/mL); medical workup and a lorazepam challenge were unrevealing. Discontinuation of risperidone with substitution with olanzapine resulted in rapid and complete recovery within 24 hours. This case highlights the risk of severe catatonia-like sedation from a risperidone-valproate interaction. It underscores the importance of recognizing medication-induced causes of catatonia-like presentations to enable timely intervention.

Indexed as

bipolar disordercatatonia-like syndromecentral nervous system depressiondrug-drug interactionmedication-induced immobilityolanzapinepsychiatric inpatientrisperidonesedationvalproate

Identifiers

PMID42255734
PMCPMC13240619

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.